Alert archive / Nebraska / Tornado Warnings in 2019

Tornado Warning 7, NWS Hastings, NE

May 26, 2019Franklin County, Kearney County, Nebraska

NWS Hastings, NE issued this tornado warning at May 26, 2019, 7:18 PM CDT for Franklin County, Kearney County, Nebraska. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2019, 7:18 PM CDT (00:18 UTC)
Expired
May 26, 2019, 7:45 PM CDT
In force
27 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Franklin County, NE, Kearney County, NE

The radar

The Grand Island radar (KUEX), 41 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 7:20 PM CDTTSTM WND DMG4 Sw Upland, NELAW ENFORCEMENT AND SPOTTERS REPORTED ONE FARMSTEAD HAD OUTBUILDING AND POWER LINE DAMAGE. ANOTHER FARMSTEAD TO ITS WEST HAD NOTABLE TREE DAMAGE. THERE WAS ALSO AT LEAST ONE PIVOT OVERTURNED. TIME IS ESTIMATED FROM RADAR.
May 26, 7:21 PM CDTTORNADO4 Nnw Macon, NEDELAYED REPORT OF BRIEF EF-1 TORNADO 6 MILES SOUTHWEST OF UPLAND ON SUNDAY EVENING. PLEASE REFER TO EARLIER-ISSUED PUBLIC INFO STATEMENT FOR FURTHER DETAILS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 5:42 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
882 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
1.1
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

986 
WFUS53 KGID 270018
TORGID
NEC061-099-270045-
/O.NEW.KGID.TO.W.0007.190527T0018Z-190527T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
718 PM CDT Sun May 26 2019

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Northeastern Franklin County in south central Nebraska...
  Southeastern Kearney County in south central Nebraska...

* Until 745 PM CDT.
    
* At 718 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Hildreth, or 21 miles southeast of Holdrege,
  moving east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Upland around 725 PM CDT.
  Campbell around 740 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4024 9905 4036 9908 4047 9873 4026 9873
TIME...MOT...LOC 0018Z 257DEG 36KT 4031 9899 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Thies
1 follow-up statement
174 
WWUS53 KGID 270042
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
742 PM CDT Sun May 26 2019

NEC061-099-270051-
/O.EXP.KGID.TO.W.0007.000000T0000Z-190527T0045Z/
Franklin NE-Kearney NE-
742 PM CDT Sun May 26 2019

...THE TORNADO WARNING FOR NORTHEASTERN FRANKLIN AND SOUTHEASTERN
KEARNEY COUNTIES WILL EXPIRE AT 745 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.

LAT...LON 4024 9905 4036 9908 4047 9873 4026 9873
TIME...MOT...LOC 0041Z 257DEG 36KT 4036 9870 

$$

Heinlein

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 26, 6:38 PM CDT, 40 minutes earlier.

Area forecast discussion, May 26, 6:38 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
638 PM CDT Sun May 26 2019

.SHORT TERM...(This evening through Monday)
Issued at 400 PM CDT Sun May 26 2019

Tonight:
The concern for today continues to be the chance for strong to
severe thunderstorms this evening and overnight across the area.

Thunderstorms have already begun in eastern Colorado and western
Kansas and this activity is expected to expand northward and move
through the area this evening and overnight...possibly in a couple
of waves. The latest HRRR runs 18/19z and the 18z NAMnest all hint
at an earlier start time than we have been thinking for some time.
Over the past day and throughout this morning, the main show
looked to begin near to just after 00z. The latest high-res runs
show development in the 22-23z time frame in western sections of
the area from Dawson County south. Time will tell, but this
certainly is a possibility is a change from earlier thinking.
Believe that hail and wind is the primary threat from the first
activity, but feel that storms will develop into a line downstream
of western KS which will cause wind to be the primary threat later
this evening and overnight. A secondary line of storms may develop
and move across the area during the overnight hours behind the
first wave. Uncertainty in this due to model disagreement, but is
possible.

A tornado cannot be ruled out, but should be confined to areas
south of the NE/KS border. The main threat will be strong winds
and hail.

In addition to those concerns heavy rainfall and with the main
line of storms and any additional overnight storms could cause
flooding across the area. The most likely area to see flooding is
the saturated south and southeastern sections of the area. Kept
the Flash Flood Watch and added Webster, Nuckolls, Thayer and
Fillmore counties to it. Those areas showed the most saturated
antecedent conditions for the month of May and especially in the
last 7 days. The Watch goes through 12z.

Monday:
Preciptiation should exit the area by sunrise as the upper
disturbance driving tonights activity moves off to the northeast.
The main trough and upper disturbance will continue to round the
base of the trough and move towards the central Plains for Monday.
As this disturbance approaches lee cyclogenesis will increase and
the surface low will develop in eastern Colorado. There are a
couple of questions with how this will evolve though...especially
the location/placement of the dryline and warm front. Will the
warm front be draped across central NE or near the SD border. All
questions to be answered and they will impact how Monday will pan
out. Am slightly concerned that something could develop off the
dryline west of Hwy 183 and track northeast across the area. This
could be more discrete activity, but it could also not occur at
all. Monday is expected to be dry through the early afternoon and
then it is conditional for the remainder of the day/night. Stay
tuned.

.LONG TERM...(Tuesday through Sunday)
Issued at 400 PM CDT Sun May 26 2019

Tuesday:
The upper low/trough has continued to slow its exit from the area.
The main disturbance is slower to eject out to the north...thus
slowing the departure of surface low and associated fronts. The
dry line looks to set up somewhere near Hwy 281 and this could be
the right scenario for thunderstorms with discrete propagation,
thus promoting supercells and potentially tornadoes. This is a day
to watch. Think this will be an earlier show as the initiation
will begin in the forecast area before exiting to eastern Nebraska
and eastern Kansas.

Wednesday - Sunday:
A period of drier and cooler weather is expected Wednesday behind
the cold front Tuesday night. Highs will be in the 60s before
rising back in to the 70s and 80s for the weekend. Brief
northwesterly flow will become zonal-ish as numerous ripples/weak
disturbances move across the heart of the country. Thunderstorm
potential returns Friday through Sunday. There are discrepancies
with the details of these ripples, so difficult to discern much
more than that.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 638 PM CDT Sun May 26 2019

The first 12 hours of this forecast is fairly messy. A line of
convection is ongoing and is expected to impact both terminals
within the next few hours. Ceilings are expected to become MVFR
with the precipitation and during the thunderstorm winds could
gust to near 40kts. There could be a couple rounds of
thunderstorms and thus have prevailing thunderstorms or VCTS
through most of the next 12 hours. By 12z, precipitation should
end and be off to the east/northeast. Ceilings may drop back down
to MVFR, but have kept VFR for now. Winds are expected to become
more southerly during the day tomorrow.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Monday morning for NEZ077-085>087.

KS...Flash Flood Watch through Monday morning for KSZ005>007-017>019.

&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Billings Wright
Hazardous weather outlook, May 26, 3:13 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
313 PM CDT Sun May 26 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
272015-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
313 PM CDT Sun May 26 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

The chance for widespread thunderstorms will increase with
thunderstorms expected to arrive late this afternoon into
tonight, and there is a good chance that some will be severe. The
entire outlook area is under at least a Slight Risk of severe
weather, with much of the southwest half of the area under an
Enhanced Risk. The main threats with severe storms will be hail
to around 2 inches in diameter, damaging winds to around 70 MPH,
and perhaps a few tornadoes, especially within the Enhanced Risk
area.

Locally heavy rainfall is also likely, with areas particularly
near and south of the Nebraska-Kansas border most favored to
receive generally 1 to 2 inches. A Flash Flood Watch continues
through tonight for north central Kansas and Webster, Nuckolls,
Thayer and Fillmore counties in Nebraska.

Finally, a Flood Advisory remains in effect today for
northeastern Greeley County, due to possible flooding along the
Cedar River.

River Flood warnings are also in effect for the South Fork of the
Solomon at Osborne, KS and along the Solomon at Beloit, KS for
expected flooding over the next 24 to 48 hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A very active weather pattern will keep several thunderstorm
chances in the forecast Monday through Tuesday night, and then
again Friday through Saturday.

There is a decent chance that some storms will be severe,
especially Monday evening, and then again Tuesday afternoon and
evening. On Monday evening, the highest chances for severe storms
currently appears to favor Nebraska portions of the area. On
Tuesday afternoon and evening, the most favored area for possible
severe storms should focus near and especially east of the
Highway 281 corridor. On both Monday and Tuesday, large hail and
damaging winds will be the main severe weather threats, but
especially Tuesday afternoon and evening will need monitored for
the possibility of a few tornadoes as well.

River Flood warnings are also in effect for the South Fork of the
Solomon at Osborne, KS and along the Solomon at Beloit, KS for
expected flooding into Monday and Tuesday from heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely late this afternoon into tonight in
various parts of the outlook area, and any reports of severe
weather and possible flooding are always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Special weather statement, May 26, 6:27 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Hastings NE
627 PM CDT Sun May 26 2019

KSZ005-NEZ082-083-270000-
Phillips KS-Harlan NE-Furnas NE-
627 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PHILLIPS...SOUTHEASTERN
FURNAS AND SOUTHERN HARLAN COUNTIES UNTIL 700 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm near
Almena, or 13 miles northeast of Norton, moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Phillipsburg, Alma, Orleans, Republican City, Long Island, Prairie
View, Harlan County Dam and Woodruff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas...and south central Nebraska.

LAT...LON 4019 9918 4001 9918 4000 9919 3999 9918
      3976 9917 3973 9963 4000 9963 4000 9977
      4009 9980
TIME...MOT...LOC 2326Z 256DEG 41KT 3991 9966

Thies
Special weather statement, May 26, 6:43 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Hastings NE
643 PM CDT Sun May 26 2019

NEZ073-074-083-084-270015-
Franklin NE-Phelps NE-Kearney NE-Harlan NE-
643 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN...EASTERN
PHELPS...WESTERN KEARNEY AND NORTHEASTERN HARLAN COUNTIES UNTIL 715
PM CDT...

At 643 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Loomis to near Alma.
Movement was east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Holdrege, Axtell, Orleans, Hildreth, Wilcox, Funk, Atlanta, Huntley
and Ragan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.

LAT...LON 4059 9948 4066 9920 4065 9912 4066 9907
      4065 9901 4019 9901 4012 9948
TIME...MOT...LOC 2343Z 256DEG 30KT 4056 9940 4013 9940

Thies

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:02 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Kearney, Phelps28 min
May 26, 7:26 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Kearney, Webster49 min
May 26, 7:29 PM CDTAreal Flood AdvisoryGIDFurnas, Harlan, Phelps3 hr
May 26, 7:58 PM CDTSpecial Weather StatementGIDAdams47 min
May 26, 8:11 PM CDTSpecial Weather StatementGIDAdams, Clay, Nuckolls, Webster49 min
May 26, 8:28 PM CDTAreal Flood AdvisoryGIDAdams, Franklin, Kearney, Webster3 hr
May 26, 8:30 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Fillmore, Hamilton, Nuckolls, Thayer and 1 more30 min
May 26, 8:57 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, York20 min
May 26, 9:02 PM CDTAreal Flood AdvisoryGIDClay, Hall, Hamilton, Merrick3 hr
May 26, 9:20 PM CDTSpecial Weather StatementGIDYork25 min
May 27, 2:09 AM CDTAreal Flood AdvisoryGIDAdams, Franklin, Furnas, Hall, Harlan, Kearney and 2 more8 hr
May 27, 2:13 AM CDTSpecial Weather StatementGIDThayer47 min
May 27, 3:07 AM CDTAreal Flood AdvisoryGIDClay, Fillmore, Hamilton, Nuckolls, Polk, York7 hr
May 27, 4:30 AM CDTRiver Flood WarningGIDClay, Nuckolls63 hr
May 27, 4:50 AM CDTAreal Flood WarningGIDAdams, Clay, Franklin, Furnas, Harlan, Webster59 hr
May 27, 5:36 AM CDTRiver Flood WarningGIDHarlan16 hr
May 27, 5:58 AM CDTRiver Flood WarningGIDFranklin32 hr
May 27, 5:58 AM CDTRiver Flood WarningGIDNuckolls, Webster70 hr
May 27, 9:21 AM CDTRiver Flood WarningGIDNuckolls3 days
May 27, 9:41 AM CDTAreal Flood WarningGIDPolk, York24 hr
May 27, 10:04 AM CDTAreal Flood AdvisoryGIDAdams, Franklin, Furnas, Hall, Harlan, Kearney and 2 more30 hr
May 27, 10:08 AM CDTAreal Flood AdvisoryGIDClay, Fillmore, Hamilton, Nuckolls, York8 hr
May 27, 6:00 PM CDTAreal Flood AdvisoryGIDClay, Fillmore, Hamilton, Nuckolls, York22 hr

Nearby

Tornado Warnings in Nebraska, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.